Minnesota, 2022

Damaging Winds in Minnesota, June 20 to 21, 2022

June 20 to 21, 2022 · NWS MPX · 18 events in 10 counties and zones

A damaging wind event unfolded across west-central Minnesota during the evening of June 20 and into the overnight hours of June 21. Temperatures in the mid to upper 90s along with dew points in the mid to upper 60s created ample instability for thunderstorms to develop ahead of a cold front, once the cap weakened during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$227,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A damaging wind event unfolded across west-central Minnesota during the evening of June 20 and into the overnight hours of June 21. Temperatures in the mid to upper 90s along with dew points in the mid to upper 60s created ample instability for thunderstorms to develop ahead of a cold front, once the cap weakened during the evening. Despite fairly muggy dewpoints, the hot surface temperatures created inverted-V soundings that were primed for damaging wind potential. Thunderstorms came in three waves during the evening, as marginal shear values prohibited any long-lived or well-organized thunderstorms across the area. Numerous wind gusts of 60-70 kts were measured across west-central Minnesota, along with widespread tree damage. One fatality occurred when a tree fell on a camper in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 5:31 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 20, 5:31 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022

KEY MESSAGES:

- Heat wave peaks today, but above normal temperature to continue
  for the rest of the week.

- Severe thunderstorms with wind as the main threat possible in
  western Minnesota this evening into tonight.

Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.

Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.

Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022

Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.

KMSP...TS should remain to the north and west this evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
     Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
     Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
     Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.

WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Jun 20, 5:36 PM CST, 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Mon Jun 20 2022

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk-
Barron-St. Croix-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Dangerous heat indices will continue this evening.

A few severe storms are possible with damaging winds and large
hail, primarily across western Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ078-084-085-091>093-WIZ016-024>028-212345-
Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Hot heat indices will continue this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jun 20, 5:17 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Mon Jun 20 2022

MNZ048-049-055-057-202345-
Kandiyohi MN-Stearns MN-Pope MN-Swift MN-
617 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southeastern Pope,
west central Stearns, northeastern Swift and northwestern Kandiyohi
Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Murdock, or 18 miles northwest of Willmar, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Brooten around 635 PM CDT.

Other locations impacted by this storm include Sunburg, Padua and
Elrosa.

This includes U.S. Highway 71 between mile markers 154 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4526 9522 4533 9538 4564 9517 4556 9491
TIME...MOT...LOC 2317Z 212DEG 41KT 4535 9527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borghoff

The radar

The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
June 20, 5:52 PM CST to 5:55 PM CST
Where
Stearns County, 0.84 mi NE of Sauk Centre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.740, -94.960

A few trees were blown down around Sauk Centre. The Sauk Centre airport measured a wind gust of 53 MPH at 1755 CST.

Thunderstorm Wind, Todd

When
June 20, 6:15 PM CST
Where
Todd County, 1.38 mi S of Long Prairie Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.900, -94.870

Thunderstorm Wind, Yellow Medicine

When
June 20, 8:21 PM CST
Where
Yellow Medicine County, (Gdb)granite Falls Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.750, -95.550

Thunderstorm Wind, Yellow Medicine

When
June 20, 8:27 PM CST
Where
Yellow Medicine County, 0.69 mi S of Granite Falls
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.810, -95.550

Several large tree limbs were blown down.

Thunderstorm Wind, Kandiyohi

When
June 20, 9:08 PM CST
Where
Kandiyohi County, 1.47 mi NNW of Blomkest
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.970, -95.040

Several large tree branches were blown down.

Thunderstorm Wind, Lac Qui Parle

When
June 20, 9:43 PM CST
Where
Lac Qui Parle County, Madison Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.980, -96.180

Thunderstorm Wind, Lac Qui Parle

When
June 20, 9:46 PM CST
Where
Lac Qui Parle County, Madison Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$200,000
Reported by
AWOS
Coordinates
44.980, -96.180

Numerous power poles and lines were destroyed by the strong winds. Most of the county was without power anywhere from 3 to 24 hours. Numerous trees were toppled, including some falling on homes, sheds, and vehicles. A few agricultural buildings were also damaged. Losses were reported by the emergency manager.

Thunderstorm Wind, Wright

When
June 20, 9:58 PM CST
Where
Wright County, 0.98 mi E of Cokato
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
45.080, -94.180

Several trees were blown down in the Cokato area.

Thunderstorm Wind, Swift

When
June 20, 10:04 PM CST
Where
Swift County, 0.69 mi S of Appleton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.220, -96.000

Thunderstorm Wind, Wright

When
June 20, 10:15 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.180, -93.870

Numerous large tree branches were blown down around Buffalo.

Thunderstorm Wind, Pope

When
June 20, 10:20 PM CST
Where
Pope County, 9.19 mi SSW of Starbuck
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.490, -95.560

Thunderstorm Wind, Pope

When
June 20, 10:25 PM CST
Where
Pope County, 3.59 mi SSW of Glenwood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.600, -95.420

Thunderstorm Wind, Pope

When
June 20, 10:28 PM CST
Where
Pope County, 0.48 mi E of Glenwood Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
45.650, -95.320

Thunderstorm Wind, Douglas

When
June 20, 10:30 PM CST
Where
Douglas County, 2.88 mi W of Millerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.070, -95.630

A few large trees were snapped off at the top west of Millerville.

Thunderstorm Wind, Douglas

When
June 20, 10:32 PM CST
Where
Douglas County, (Axn)chndlr Fld Alxn
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
45.870, -95.400

Thunderstorm Wind, Douglas

When
June 20, 10:40 PM CST
Where
Douglas County, 2.97 mi ENE of Holmes City
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
45.840, -95.490

A tree fell on a camper, and unfortunately one of the two individuals inside the camper was killed. The other individual was injured and hospitalized.

Thunderstorm Wind, Stearns

When
June 20, 10:40 PM CST
Where
Stearns County, 1.19 mi NE of Sauk Centre
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
45.740, -94.950

Thunderstorm Wind, Sherburne

When
June 21, 12:10 AM CST
Where
Sherburne County, 3.59 mi SSE of Orrock
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.400, -93.730

Several trees were blown down south of Orrock, and a few roads were blocked.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Douglas2022-06-2072MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031169, 1031178, 1031179, 1031170, 1031171, 1031180, 1031181, 1031172, 1031182, 1031173, 1031183, 1031184, 1031185, 1031175, 1031186, 1031176, 1031187, 1031177.